Hail, Henry
- When
- April 23, 9:35 PM CST
- Where
- Henry County, 1 mi S of Brownington
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.233, -93.717
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 1:30 PM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 PM CDT SUN APR 23 2006 .DISCUSSION... THE THREAT OF...AND INTENSITY OF CONVECTION THE NEXT COUPLE OF DAYS CONTINUES TO BE THE FOCUS OF DISCUSSION THIS AFTN. LATEST SFC ANALYSIS INDICATES THAT THE FRONT WAS NEARLY STATIONARY FM NR EMP EAST TO JUST SOUTH OF DMO. LLVL CONVERGENCE ALONG THE BOUNDARY WAS QUITE WEAK WITH PROFILERS SHOWING VERY WEAK FLOW THROUGH H7. MOISTURE HAS POOLED A LITTLE IN THE VICINITY OF THE BOUNDARY WITH DEWPOINTS NR 60. DESPITE THE INCREASE IN MOISTURE...THE RUC SOUNDINGS THROUGH 03Z DEPICT A RATHER STG CAP FM H8-H7. THIS CAP IS STRONGER THAN THE GFS/NAM INDICATES. THE STGR CAP LOOKS REASONABLE GIVEN 12Z UPPER AIR DATA. CANNOT RULE OUT LATE AFTN OR EVE DEVELOPMENT IN THE EXTREME SRN GRIDS THIS EVENING...BUT ANY DEVELOPMENT SHOULD BE ISOLATED. A COUPLE OF SCENARIOS TO CONSIDER AS FAR AS THE RISK OF CONVECTION TONIGHT. AN EAST/WEST INSTABILITY AXIS EXISTS ACR SRN KS INTO SRN MO...IN THE PROXIMITY OF THE WARM FRONT. AN MCS MAY DEVELOP IN SWRN KS AND PROPAGATE INTO WEST CENTRAL AND SWRN MO AFTER MIDNIGHT. IF THE MCS ARRIVES...THE THREAT OF SEVERE IS LOW AS CONVECTION SHOULD BE ELEVATED WITH ONLY 500-1000 J/KG OF CAPE SOUTH OF INTERSTATE 70. THE H8 TO H3 SHEAR IS ALSO MEDIOCRE WITH THE SHEAR AROUND 25-35 KNOTS. THE PRIMARY THREAT IS HAIL ONE INCH OR LESS IN DIAMETER. EVEN IF THE MCS DOES NOT MOVE INTO THE CWA...BY LATE THIS EVENING...THE NAM AND GFS SUGGESTS THAT ISENTROPIC LIFT WILL DEVELOP ACROSS THE WRN AND SRN GRIDS AFT 03Z. THE ISENTROPIC LIFT IS NOT QUITE AS STRONG AS LAST NIGHT...BUT DO EXPECT CONVECTION TO DEVELOP. THE THREAT AGAIN WILL BE MARGINALL SEVERE HAIL. THE MODELS HAVE BEEN INCONSISTENT LATELY BUT HAVE GRADUALLY CONVERGED ON A SLOWER SOLUTION OF THE EJECTION OF THE SWRN US TROUGH WITH LESS INFLUENCE FROM THE NRN BRANCH TROUGH. THE WARM FRONT POSITION IS THE BIG KEY WITH THE MODELS SUGGESTING IT WILL BE AROUND THE I-35 CORRIDOR MONDAY AFTN. THE NAM IS HINTING AT AN OUTFLOW BOUNDARY ACROSS EXTREME SRN MO. THIS MAY NOT BE FAR FROM THE TRUTH. THE CONVECTIVE CHANCES ON MONDAY ARE HEAVILY DEPENDENT UPON DESTABILIZE AFTER THE NIGHTTIME CONVECTION. THE GFS IS THE MOST UNSTABLE BY LATE AFTN WITH A GOOD POTENTIAL FOR DAMAGING WINDS AND HAIL MONDAY AFTN AND EVENING ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. THE PRECIPITATION WILL END FROM THE NW TO SE MONDAY NIGHT. DB FOLLOWED THE GFS ENSEMBLE FORECAST FOR THIS MEDIUM RANGE PACKAGE GIVEN A TELECONNECTION PATTERN OF A DEEP GULF OF ALASKA LOW PRESSURE AND A VORTEX OVER ERN CANADA FAVORING SPLIT FLOW OVER THE CONUS...WITH A HIGH AMPLITUDE RIDGE EXTENDING FROM THE CENTRAL ROCKIES POLEWARD...AND A CUTOFF LOW OVER THE DESERT SW. THIS WILL LEAD TO A GENERALLY DRY FORECAST WITH TEMPERATURES VERY NEAR CLIMATOLOGICAL NORMS THROUGH THE PERIOD. 12Z GFS FORECAST IS LEANING MORE TOWARDS THE ECMWF 00Z RUN WITH AN ENERGETIC WAVE PUSHING OVER TOP OF THE NRN ROCKIES RIDGE...AND DIVING SOUTH TOWARDS THE OHIO VALLEY ON FRIDAY. THIS WILL ALLOW FOR A WEAK FRONTAL BOUNDARY TO SLIDE SE THROUGH THE CWA...HOWEVER WITH VERY LIMITED BOUNDARY LAYER MOISTURE AND WEAK UPPER LEVEL FORCING...PRECIPITATION CHANCES ALONG THIS FRONT ARE SLIM. MODEL SOLUTIONS BEGIN TO DIVERGE ON SAT WITH 12Z GFS RUN DIGGING THE NORTHERN STREAM WAVE FURTHER SW INTO THE MID MISSISSIPPI VALLEY...ABSORBING AND BEGINNING TO PHASE WITH THE DESERT SW CUTOFF. 00Z ECMWF IS MORE PROGRESSIVE WITH THE NRN STREAM WAVE BRINGING IT TO THE EAST COAST AND REESTABLISHING MEAN TROUGHING IN THIS POSITION. THIS SOLUTION WOULD BRING THE SFC FRONTAL BOUNDARY FURTHER SOUTH AND ESSENTIALLY KEEP THE CWA DRY THROUGH THE WEEKEND. 12Z GFS SOLUTION WOULD ALLOW FOR THE FRONTAL BOUNDARY TO STALL CLOSE TO THE CWA...ALLOWING FOR BETTER CHANCES OF RAINFALL INTO THE WEEKEND. ENSEMBLE AVERAGES INDICATE SOME MIDPOINT BETWEEN THESE TWO EXTREMES...SO WITH LACK OF CONFIDENCE IN EITHER SOLUTION...ADDED SLGT CHANCE POPS FOR THE SAT TIME FRAME. 21 .PREVIOUS DISCUSSION... 400 AM... HIGH BASED THUNDERSTORMS CONTINUE TO DEVELOP ON A PRONOUNCED ELEVATED THETA-E GRADIENT THIS MORNING. RUC ANALYSIS SHOWS A PRONOUNCED MOISTURE DISCONTINUITY BETWEEN 850MB AND 700MB FROM THE SOUTHEAST TIP OF NEBRASKA THROUGH CENTRAL MISSOURI. STORMS THAT FORMED PRIOR TO MIDNIGHT WERE PROLIFIC HAIL PRODUCERS...BUT OVER THE LAST SEVERAL HOURS UPDRAFTS HAVE BEEN LESS IMPRESSIVE DESPITE RUC SOUNDINGS MAINTAINING ABOUT 500 J/KG ELEVATED CAPE. WE EXPECT THAT THE BAND OF THUNDERSTORMS WILL GRADUALLY DISSIPATE THIS MORNING WITH MOST OF THE STORMS OUT OF NORTHERN MISSOURI BY 15Z. THE NAM FORECASTS A MARKED DECREASE IN THE ISENTROPIC UPGLIDE ON THE 305K SURFACE AFTER SUNRISE. AN IMPRESSIVE PLUME OF SUBTROPICAL MOISTURE IS EVIDENT ON WATER VAPOR IMAGERY FROM THE SOUTHERN TIP OF THE CALIFORNIA BAJA THROUGH THE CENTRAL UNITED STATES. BY LATE IN THE DAY...BOTH THE NAM AND THE GFS PROG PRECIPITABLE WATER VALUES TO BE AROUND AN INCH AND A HALF OVER EASTERN KANSAS AND WESTERN MISSOURI...SO STORMS THAT FORM LATE THIS AFTERNOON AND EVENING SHOULD HAVE A DIFFERENT CHARACTER THAN THE SMALL PRECIPITATION CORES THAT ARE ONGOING AT THIS HOUR. TODAYS SEVERE THREAT IS CONDITIONAL ON THE AMOUNT OF HEATING THIS AFTERNOON. THE 06Z NAM SUGGESTS THAT THE CAP WILL ERODE BY 21Z ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO CLINTON...BUT TEMPERATURES MUST CLIMB INTO THE LOWER 80S AND DEWPOINTS MUST REACH THE MID 60S FOR CONVECTIVE INHIBITION TO DISAPPEAR. A MODIFIED SOUNDINGS (TEMPS AROUND 80 AND DEWPOINTS NEAR 60) YIELD CONVECTIVE INHIBITION BETWEEN 50 AND 100 J/KG. FOR NOW, I HAVE INSERTED 30 TO 40 PERCENT CHANCES FOR AFTERNOON THUNDERSTORMS SOUTH OF KANSAS CITY TO CLINTON...BUT THE DAY SHIFT WILL NEED TO MONITOR TEMPERATURE AND DEWPOINT TRENDS. IF SUFFICIENT WARMING DOES NOT OCCUR BY MID DAY...CONVECTIVE DEVELOPMENT WILL LIKELY BE DELAYED UNTIL LOW LEVEL FORCING COURTESY OF THE LOW LEVEL JET ARRIVES THIS EVENING. IF STORMS DO NOT DEVELOP UNTIL MID EVENING...THE CHANCES FOR SEVERE STORMS WILL BE QUITE LOW AS INSTABILITY WANES QUICKLY AFTER SUNSET. I CONTINUE TO FAVOR THE DEPICTION OF THE HEAVIEST RAINFALL TONIGHT ALONG AND SOUTH OF THE SURFACE WARM FRONT. THE 00Z AND 06Z NAM ARE IN LINE WITH THIS IDEA...AND THE HPC QPF PROGS FAVOR THIS SCENARIO TOO. I HAVE DISREGARDED THE CONVECTIVE BULLSEYE FORECAST BY THE GFS OVER EASTERN NEBRASKA...SINCE IT IS WELL REMOVED FROM THE BEST LOW LEVEL MOISTURE AND INSTABILITY. BY MONDAY AND MONDAY NIGHT...THE NAM FALLS OUT OF FAVOR SINCE IT IS THE QUICKEST MODEL TO BRING SURFACE HIGH PRESSURE INTO THE CENTRAL UNITED STATES. THE HPC HIGHLIGHTED THE CONSISTENCY OF THE CANADIAN MODEL WITH THE DEVELOPING UPPER TROUGH OVER THE GREAT LAKES EARLY IN THE WEEK. THE 00Z GFS RESEMBLES THE CANADIAN MODEL MORE CLOSELY THAN THE NAM. THIS SCENARIO IS WARMER ON MONDAY WITH THE POTENTIAL OF STRONG STORMS DEVELOPING IN THE AFTERNOON OVER CENTRAL AND EASTERN MISSOURI AHEAD OF THE SURGING COLD FRONT. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN APR 23 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED LATE DAY THUNDERSTORM DEVELOPMENT IS POSSIBLE JUST NORTH OF A WARM FRONT WHICH EXTENDS FROM BETWEEN BUTLER AND JOPLIN EAST TO ABOUT 50 MILES SOUTH OF SEDALIA. AN ISOLATED SEVERE THUNDERSTORM MAY PRODUCE LARGE HAIL LATE THIS AFTERNOON...SOUTH OF A LINE FROM MOUND CITY KANSAS TO BUTLER TO CLINTON. THUNDERSTORMS WILL DEVELOP IN CENTRAL AND WESTERN KANSAS THIS AFTERNOON AND MAY HOLD TOGETHER LONG ENOUGH TO MOVE INTO WESTERN MISSOURI AFTER MIDNIGHT. DEVELOPMENT OF THUNDERSTORMS MAY ALSO DEVELOP IN WESTERN MISSOURI LATE THIS EVENING. THE THREAT OF SEVERE THUNDERSTORMS WILL BE GREATLY LIMITED BY THE LACK OF INSTABILITY. NEVERTHELESS...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT IS HAIL ONE INCH IN DIAMETER OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER INTO MONDAY MORNING OVER NORTHERN AND CENTRAL PORTIONS OF MISSOURI. SEVERE STORMS ARE NOT ANTICIPATED MONDAY MORNING. REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON OVER WEST CENTRAL...CENTRAL AND NORTHEAST MISSOURI AS A COLD FRONT SWEEPS THROUGH THE REGION. AFTERNOON STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL IF THE ATMOSPHERE CAN DESTABILIZE IN THE WAKE OF ANY MORNING SHOWERS. THE THREAT AREA IS MAINLY ALONG AND SOUTHEAST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ALONG AND SOUTH OF INTERSTATE 70...AND ALONG AND SOUTHEAST OF INTERSTATE 35 ON MONDAY AFTERNOON AND EVENING. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 921 PM CDT SUN APR 23 2006 KSZ060-240315- LINN- 921 PM CDT SUN APR 23 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN LINN COUNTY UNTIL 1015 PM CDT... AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLUE MOUND...OR 14 MILES SOUTHWEST OF MOUND CITY. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 1 N EASTON 39.74N 94.64W
04/23/2006 M2.00 INCH BUCHANAN MO LAW ENFORCEMENT
&&
DBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1004 PM CDT SUN APR 23 2006 KSZ057-MOZ043-053-240330- BATES-CASS-MIAMI- 1004 PM CDT SUN APR 23 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN BATES...SOUTHEASTERN MIAMI AND SOUTHWESTERN CASS COUNTIES UNTIL 1030 PM CDT... AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FONTANA...OR 7 MILES NORTH OF LA CYGNE... MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR... DREXEL BY 1020 PM CDT. 9 MILES SOUTH OF FREEMAN BY 1030 PM CDT. THE TOWN OF MERWIN IS ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. PC
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT SUN APR 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 1 N EASTON 39.74N 94.64W
04/23/2006 M2.00 INCH BUCHANAN MO LAW ENFORCEMENT
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL LOWEMONT 39.38N 95.07W
04/23/2006 E0.75 INCH LEAVENWORTH KS PUBLIC
K-192 AND US 73 HWY
&&
PCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1029 PM CDT SUN APR 23 2006 MOZ044-240415- JOHNSON- 1029 PM CDT SUN APR 23 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN JOHNSON COUNTY IN MISSOURI UNTIL 1115 PM CDT... AT 1020 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 7 MILES EAST OF LONE JACK TO KNOB NOSTER. MOVEMENT WAS NEARLY STATIONARY. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. PEOPLE IN JOHNSON COUNTY...INCLUDING THE CITIES OF KNOB NOSTER... WARRENSBURG AND WHITEMAN AFB...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. BOOKBINDER
The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497102, 5497103.